Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2008, 12:16 AM MDT for Lemhi County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2008, 12:16 AM MDT (06:16 UTC)
- Expired
- May 21, 2008, 1:06 AM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 6.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 210616
SVRMSO
IDC059-210715-
/O.NEW.KMSO.SV.W.0003.080521T0616Z-080521T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1216 AM MDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...
* UNTIL 115 AM MDT.
* AT MIDNIGHT MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED 36 MILES SOUTHWEST OF SALMON...OR ABOUT 26 MILES
NORTHWEST OF CHALLIS...AND WAS MOVING NORTHEAST AT 47 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALMON AROUND 1245 AM MDT...
HALE GULCH EAST OF SHOUP AROUND 1250 AM MDT...
NORTH FORK AROUND 100 AM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4495 11455 4547 11430 4550 11425 4554 11424
4553 11419 4560 11405 4548 11375 4545 11378
4539 11373 4532 11373 4517 11358 4512 11356
4512 11352 4509 11350 4479 11402
TIME...MOT...LOC 0616Z 214DEG 41KT 4500 11433
$$
HENRY2 follow-up statements
000
WWUS55 KMSO 210652
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1252 AM MDT WED MAY 21 2008
IDC059-210715-
/O.CON.KMSO.SV.W.0003.000000T0000Z-080521T0715Z/
LEMHI ID-
1252 AM MDT WED MAY 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR NORTHERN LEMHI COUNTY...
* AT 1248 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF COBALT...OR ABOUT
24 MILES WEST OF SALMON...AND WAS MOVING NORTH AT 31 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEESBURG AROUND 110 AM MDT...
SHOUP AND HALE GULCH EAST OF SHOUP AROUND 115 AM MDT.
LAT...LON 4547 11430 4550 11425 4554 11424 4553 11419
4559 11404 4548 11375 4545 11378 4534 11373
4500 11412 4495 11454
TIME...MOT...LOC 0652Z 201DEG 27KT 4517 11438
$$
HENRY000
WWUS55 KMSO 210706
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
106 AM MDT WED MAY 21 2008
IDC059-210716-
/O.CAN.KMSO.SV.W.0003.000000T0000Z-080521T0715Z/
LEMHI ID-
106 AM MDT WED MAY 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
LAT...LON 4547 11430 4550 11425 4554 11424 4553 11419
4559 11404 4548 11375 4545 11378 4534 11373
4500 11412 4495 11454
TIME...MOT...LOC 0706Z 214DEG 41KT 4547 11388
$$
HENRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:01 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 20, 8:01 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 801 PM MDT TUE MAY 20 2008 .UPDATE...INCREASED THE CHANCE FOR PRECIPITATION FOR TONIGHT && .DISCUSSION...THE COLD FRONT IS STILL MAKING ITS WAY ACROSS THE NORTHERN ROCKIES THIS EVENING. THIS FRONT IS BRINGING WIDESPREAD PRECIPITATION TO THE REGION SO HAVE INCREASED THE CHANCE FOR PRECIPITATION. THE FORECAST WILL HAVE TO BE MONITORED FOR FURTHER UPDATES. && .AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN LEMHI COUNTY AND SOUTHWEST MONTANA. && .PREV DISCUSSION... /ISSUED 203 PM MDT TUE MAY 20 2008/ ..SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE... DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT OVERNIGHT. WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS AS SNOW LEVELS LOWER TO NEAR 6000 FEET. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24 HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES. THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS STORM. FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID- LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF PRECIPITATION ALONG WITH COOL TEMPERATURES. AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA. && HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL. PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND FORECASTS REGARDING THE ONGOING SITUATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH PREV DISCUSSION....RPN/KOLATA AVIATION...KOLATA/SMITH
Hazardous weather outlook, May 20, 12:59 PM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1259 PM MDT TUE MAY 20 2008 MTZ002-043-211130- WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1259 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT PRODUCING STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO STREAM AND RIVER FLOWS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 11:05 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63.00 MPH POWELL MT MESONET
0605 PM TSTM WND DMG 21 S ANACONDA 45.82N 112.94W
05/20/2008 SILVER BOW MT TRAINED SPOTTER
A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.
&&
HENRYLocal storm report, May 20, 11:15 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1115 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63.00 MPH POWELL MT MESONET
0605 PM TSTM WND DMG 21 S ANACONDA 45.82N 112.94W
05/20/2008 SILVER BOW MT TRAINED SPOTTER
A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.
1036 PM TSTM WND GST 1 W SALMON 45.18N 113.92W
05/20/2008 M67.00 MPH LEMHI ID MESONET
WIND GUST TO 67 MPH RECORDED AT THE SALMON RAWS.
&&
HENRYNearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.